Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 93, NWS Des Moines, IA

August 20, 2010Wapello County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 20, 2010, 3:50 PM CDT for Wapello County, Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2010, 3:50 PM CDT (20:50 UTC)
Expired
Aug 20, 2010, 10:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:22 PM CDTFLASH FLOOD1 Ene Ottumwa, IATRAINED SPOTTER REPORTS WATER FLOWING OVER THE ROAD AND BLOCKING TRAFFIC NEAR THE INTERSECTION OF PENNSYLVANIA AVENUE AND JEFFERSON STREET.
Aug 20, 4:24 PM CDTFLASH FLOOD2 N Ottumwa, IALOCAL LAW ENFORCEMENT AND TRAINED SPOTTERS REPORT WATER FLOWING OVER HIGHWAY149 AND NORTH COURT ROAD IN THE 2600 TO 2700 BLOCK ON THE NORTH SIDE OF OTTUMWA. WATER IS UP TO THE WINDOWS OF CARS AND VEHICLES ARE STALLING. TRAFFIC IS BACKED UP AND THE ROAD MAY BE
Aug 20, 4:30 PM CDTFLASH FLOOD4 N Ottumwa, IATRAINED SPOTTER REPORTS WATER FLOWING OVER THE ROAD NEAR THE INTERSECTION OF ANGLE ROAD AND HIGHWAY 149 NORTH OF OTTUMWA.
Aug 20, 4:35 PM CDTHEAVY RAIN 4.2Ottumwa Airport, IA
Aug 20, 4:50 PM CDTFLASH FLOOD2 Nw Ottumwa, IA6 INCHES OF FLOWING WATER ACROSS EDDYVILLE ROAD. CARS STALLED IN ROAD.
Aug 20, 7:00 PM CDTHEAVY RAIN 4.54Ottumwa Airport, IASTORM TOTAL RAIN
Aug 20, 9:14 PM CDTFLASH FLOOD4 N Ottumwa, IALOCAL LAW ENFORCEMENT REPORTS WATER FROM LITTLE CEDAR CREEK RUSHING OVER ANGLE ROAD JUST EAST OF HIGHWAY 149 ON THE NORTH SIDE OF OTTUMWA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2447 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WGUS53 KDMX 202050
FFWDMX
IAC179-210300-
/O.NEW.KDMX.FF.W.0093.100820T2050Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT FRI AUG 20 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 1000 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAINFALL HAS    
  ALREADY FALLEN...AND ADDITIONAL AMOUNTS OF 1 TO 2 INCHES ARE   
  POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  OTTUMWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
      4116 9242 4117 9240 4117 9220 4116 9218
      4114 9218

$$

BEITLICH/ZOGG
7 follow-up statements
608 
WGUS73 KDMX 202128
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT FRI AUG 20 2010

IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
428 PM CDT FRI AUG 20 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...

AT 420 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY 
HEAVY RAINFALL ACROSS THE WARNED AREA. AN INSTRUMENT AT THE OTTUMWA 
AIRPORT MEASURED 2.62 INCHES OF RAIN IN ONE HOUR.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
OTTUMWA.

AT 424 PM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER FLOWING OVER 
HIGHWAY 63 JUST NORTH OF OTTUMWA...WATER UP TO THE WINDOWS OF CARS 
WITH SOME VEHICLES STALLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
      4116 9242 4117 9240 4117 9220 4116 9218
      4114 9218

$$

PODRAZIK
115 
WGUS73 KDMX 202144
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT FRI AUG 20 2010

IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
444 PM CDT FRI AUG 20 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...

AT 442 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. AN 
INSTRUMENT AT THE OTTUMWA AIRPORT HAS MEASURED 4.58 INCHES OF RAIN 
SO FAR...WITH 2.98 INCHES FALLING IN JUST 35 MINUTES. RADAR 
ESTIMATES THAT AS MUCH AS 6 INCHES OF RAIN HAS FALLEN IN SOME AREAS 
OVER NORTHERN WAPELLO COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
OTTUMWA.

THERE HAVE BEEN NUMEROUS LAW ENFORCEMENT AND TRAINED SPOTTER REPORTS 
OF WATER FLOWING OVER AND BLOCKING ROADS IN AND NORTH OF OTTUMWA. 
THIS IS A VERY DANGEROUS SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
      4116 9242 4117 9240 4117 9220 4116 9218
      4114 9218

$$

PODRAZIK
287 
WGUS73 KDMX 202241
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT FRI AUG 20 2010

IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
541 PM CDT FRI AUG 20 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...

AT 539 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ACROSS MUCH OF THE NORTHERN HALF OF WAPELLO 
COUNTY...INCLUDING ALONG SEVERAL STRETCHES OF HIGHWAY 149 FROM THE 
CITY OF OTTUMWA TO THE MAHASKA COUNTY BORDER..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
      4116 9242 4117 9240 4117 9220 4116 9218
      4114 9218

$$

PODRAZIK
529 
WGUS73 KDMX 210001
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT FRI AUG 20 2010

IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
701 PM CDT FRI AUG 20 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...

AT 701 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ACROSS MUCH OF THE NORTHERN HALF OF WAPELLO 
COUNTY INCLUDING PARTS OF OTTUMWA. RAIN HAS LARGELY ENDED ACROSS THE 
AREA...BUT IT WILL TAKE SOME TIME FOR WATERS TO BEGIN TO SUBSIDE AND 
MANY ROADWAYS REMAIN BLOCKED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
      4116 9242 4117 9240 4117 9220 4116 9218
      4114 9218

$$

LEE
701 
WGUS73 KDMX 210058
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT FRI AUG 20 2010

IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
758 PM CDT FRI AUG 20 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...

AT 757 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
SEVERAL ROADS REMAIN CLOSED IN WAPELLO COUNTY INCLUDING PORTIONS OF 
HIGHWAY 149 AND 63 NEAR AND NORTH OF OTTUMWA. THE WATERS ARE 
RECEDING SLOWLY BUT STILL COVER THE ROADS IN SOME PLACES...AND 
BENEATH THE WATER ROADS MAY HAVE SUFFERED DAMAGE DURING THE EARLIER 
FLOODS. MOTORISTS ARE STRONGLY DISCOURAGED FROM DRIVING INTO WATER 
OVER THE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
      4116 9242 4117 9240 4117 9220 4116 9218
      4114 9218

$$

LEE
739 
WGUS73 KDMX 210200
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT FRI AUG 20 2010

IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
900 PM CDT FRI AUG 20 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...

AT 900 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
SEVERAL ROADS REMAIN CLOSED IN WAPELLO COUNTY INCLUDING PORTIONS OF 
HIGHWAY 149 AND 63 NEAR AND NORTH OF OTTUMWA. THE WATERS ARE 
RECEDING SLOWLY BUT STILL COVER THE ROADS IN SOME PLACES...AND 
BENEATH THE WATER ROADS MAY HAVE SUFFERED DAMAGE DURING THE EARLIER 
FLOODS. THIS IS ESPECIALLY DANGEROUS NOW THAT DARKNESS HAS FALLEN. 
MOTORISTS ARE STRONGLY DISCOURAGED FROM DRIVING INTO WATER OVER THE 
ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
      4116 9242 4117 9240 4117 9220 4116 9218
      4114 9218

$$

LEE
417 
WGUS73 KDMX 210257
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT FRI AUG 20 2010

IAC179-210311-
/O.EXP.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
957 PM CDT FRI AUG 20 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAPELLO COUNTY WILL
BE ALLOWED TO EXPIRE AT 1000 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS DIMINISHED OVER THE WARNED AREA. 
STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO SLOWLY 
RECEDE...ENDING THE FLASH FLOOD THREAT. HOWEVER...IT WILL TAKE TIME 
FOR THE WATERS TO SUBSIDE COMPLETELY AND SEVERAL ROADS IN THE AREA 
REMAIN COVERED BY WATER. THE FLASH FLOOD WARNING HAS BEEN REPLACED 
BY AN AREAL FLOOD WARNING...AND MOTORISTS SHOULD CONTINUE TO USE 
CAUSION. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
      4116 9242 4117 9240 4117 9220 4116 9218
      4114 9218

$$

LEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:00 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 20, 3:00 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT FRI AUG 20 2010

...UPDATED 18Z AVIATION DISCUSSION...

.SHORT TERM.../TONIGHT/
THUNDERSTORMS SHOULD DEVELOP OR CONTINUE NEAR OUTFLOW BOUNDARY OVER
SOUTH CENTRAL IOWA EARLY THIS EVENING.  DEVELOPMENT WAS BEING ADDED
CONSIDERABLY BY A NICE LOOKING SHORTWAVE TROUGH APPROACHING FROM THE
CENTRAL PLAINS. AIRMASS HAD DESTABILIZED OVER SOUTHEAST FA WHICH
SHOULD FUEL STORMS LATE THIS AFTERNOON AND EVENING.  DON/T THINK THE
12Z NAM/GFS HANDLE QPF THIS EVENING VERY WELL.  12Z RUN OF SPC 4KM
WRF SEEM TO HAVE THE BEST HANDLE ON TSTMS OVER MO ATTM.  IT TOOK THE
BRUNT OF THIS ACTIVITY ESE AND NOT INTO IA.  SMALL TSTM CLUSTER OVER
SC IA ATTM SHOULD MOVE INTO INSTABILITY AND THEN OUT OF CWA EARLY
THIS EVENING. WILL KEEP LINGERING POPS IN AFTER THIS UPSTREAM OF THE
MID LEVEL SHORTWAVE TROUGH.  ALTHOUGH LOCALLY HEAVY RAIN IS
EXPECTED...EXPECT CONVECTION TO BE PROGRESSIVE ENOUGH TO NOT REQUIRE
A FLASH FLOOD WATCH.  MAY SEE SOME LATE NIGHT FOG AND ST ESPECIALLY
EAST AND SOUTHEAST LATE TONIGHT.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
FOR THE PERIOD SATURDAY THROUGH MONDAY...MODELS ARE IN GOOD
AGREEMENT WITH MASS FIELDS BUILDING AN UPPER LEVEL RIDGE OVER THE
UPPER MIDWEST.  HIGH PRESSURE AT THE SURFACE AND ALOFT SHOULD RESULT
IN DRY WEATHER.  AIRMASS NOT NEAR AS HOT EARLIER IN THE MONTH WITH
850 MB TEMPS STAYING AROUND 20C FOR THE MOST PART.  TEMPERATURE
PROFILE SUPPORTS HIGH TEMPS IN THE 80S SATURDAY THROUGH MONDAY.

FOR THE PERIOD TUESDAY THROUGH FRIDAY...NEXT MAJOR SYSTEM DURING
THE 7-DAY FORECAST PERIOD IS EXPECTED TO SLIDE THROUGH OUR REGION
EARLY IN THE LONG TERM PD. PROGRESSIVE UPPER LEVEL TROF SLIDES
ACROSS THE NORTHERN U.S. WITH AN ATTENDANT SURFACE COLD FRONT.
SHRA/TSRA EXPECTED WITH THE COLD FROPA. ALTHOUGH THE BEST DYNAMICS
ARE EXPECTED TO REMAIN NORTH OF OUR CWA... INSTABILITY WILL BE
SUFFICIENT TO POSE A RISK OF SVR WX. THIS WX SYSTEM WILL HAVE A GOOD
PUSH OF SEASONABLY COOL CANADIAN AIR BEHIND IT. THAT COOL AIR WILL
ARRIVE IN OUR CWA BY TUESDAY NIGHT ONWARD...BRINGING US THE COOLEST
TEMPERATURES THUS FAR THIS SEASON. AM CONCERNED THAT THE GOING TEMPS
MAY NOT BE COOL ENOUGH...AS THIS AIR MASS WILL BE MORE FALL-LIKE
THAN SUMMER-LIKE. THE REMAINDER OF THE LONG TERM PD IS EXPECTED TO
REMAIN DRY.

&&

.AVIATION...
20/18Z...SCATTERED SHOWERS AND THUNDERSTORMS ALONG A LINE ORIENTED
FROM NE TO SW IOWA WILL SLOWLY MOVE EAST THIS AFTERNOON AND AFFECT
ALO...DSM...AND OTM. CLEARING SKIES WILL THEN MOVE IN ACROSS THE
STATE LATER TONIGHT SETTING THE STAGE FOR FOG DEVELOPMENT LATE
TONIGHT/EARLY TOMORROW MORNING. MODELS INDICATE LVFR
CONDITIONS...BUT LIGHT NORTHWESTERLY WINDS SHOULD MITIGATE DENSE FOG
DEVELOPMENT...SO KEPT CONDITIONS TO WIDESPREAD MVFR...WITH SMALL
WINDOW OF IFR CONDITIONS CENTERED AROUND 10Z. HAVE SIGNIFICANT
IMPROVEMENT AFTER 12Z WITH VFR CONDITIONS THROUGH END OF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JOHNSON
AVIATION...BEITLICH
LONG TERM...ZOGG
Hazardous weather outlook, Aug 20, 3:10 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI AUG 20 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-081-082-
092-093-212015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
310 PM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING. AN
ISOLATED SEVERE STORM IS POSSIBLE...MAINLY SOUTHEAST OF A
WATERLOO...DES MOINES TO ATLANTIC LINE. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT
INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE
THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY.

IAZ073>075-083>086-094>097-212015-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
310 PM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING. THERE IS A SLIGHT RISK
OF SEVERE WEATHER...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
SEVERE WEATHER THREATS. LOCALLY HEAVY RAIN IS POSSIBLE.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR LOWER DES MOINES AND
SKUNK RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT
INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE
THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Aug 20, 12:53 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT FRI AUG 20 2010

IAZ028-038-039-049-050-060-061-071>074-082>084-202000-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-ADAIR-MADISON-
WARREN-MARION-UNION-CLARKE-LUCAS-
INCLUDING THE CITIES OF...WAVERLY...GRUNDY CENTER...WATERLOO...
MARSHALLTOWN...TOLEDO...DES MOINES...NEWTON...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...CRESTON...OSCEOLA...CHARITON
1253 PM CDT FRI AUG 20 2010

...LOCALLY HEAVY RAIN POSSIBLE THROUGH THE AFTERNOON...

A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM NEAR CRESTON
NORTHEAST THROUGH THE DES MOINES METRO
AREA...BAXTER...MARSHALLTOWN...TRAER...AND INTO THE WATERLOO AND
CEDAR FALLS AREA. LOCALLY BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS BAND OF STORMS THROUGH
3 PM CDT.

KLP
Special weather statement, Aug 20, 1:49 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT FRI AUG 20 2010

IAZ072>074-083-201945-
CLARKE-MADISON-MARION-WARREN-
149 PM CDT FRI AUG 20 2010

...SMALL HAIL AND HEAVY DOWNPOURS POSSIBLE...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN MADISON COUNTY...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TRURO AND 9 MILES SOUTH OF PATTERSON BY 155 PM CDT...
  ST. CHARLES BY 200 PM CDT...
  NEW VIRGINIA AND 9 MILES SOUTH OF BEVINGTON BY 205 PM CDT...
  ST. MARYS AND 9 MILES SOUTH OF MARTENSDALE BY 210 PM CDT...
  INDIANOLA BY 225 PM CDT...
  MILO AND ACKWORTH BY 235 PM CDT...
  9 MILES NORTH OF LACONA BY 240 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK
Local storm report, Aug 20, 2:00 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       5 NE WINTERSET          41.40N 93.96W
08/20/2010  M1.80 INCH       MADISON            IA   TRAINED SPOTTER

            1.8 INCHES MEASURED SINCE 1130AM

&&

JB
Special weather statement, Aug 20, 2:20 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT FRI AUG 20 2010

IAZ073-074-083>085-202015-
CLARKE-LUCAS-MARION-MONROE-WARREN-
220 PM CDT FRI AUG 20 2010

...THUNDERSTORM PRODUCING HAIL AND STRONG WINDS...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CLARKE COUNTY...MOVING EAST AT 35
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WOODBURN BY 230 PM CDT...
  9 MILES NORTH OF DERBY BY 240 PM CDT...
  LUCAS BY 245 PM CDT...
  CHARITON AIRPORT AND CHARITON BY 255 PM CDT...
  WILLIAMSON AND 8 MILES NORTH OF RUSSELL BY 305 PM CDT...
  9 MILES SOUTH OF MELCHER-DALLAS BY 310 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK
Special weather statement, Aug 20, 3:06 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT FRI AUG 20 2010

IAZ086-202030-
WAPELLO-
306 PM CDT FRI AUG 20 2010

...SPECIAL WEATHER STATEMENT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTTUMWA...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM. AT 300 PM CDT...A TRAINED SPOTTER REPORTED DIME
SIZED HAIL FALLING IN OTTUMWA.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK
Special weather statement, Aug 20, 3:38 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT FRI AUG 20 2010

IAZ086-202145-
WAPELLO-
338 PM CDT FRI AUG 20 2010

...SPECIAL WEATHER STATEMENT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTTUMWA...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:24 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren36 min
Aug 20, 3:11 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne34 min
Aug 20, 3:25 PM CDTAreal Flood AdvisoryDMXWapello3 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.